Alert archive / South Dakota / Flash Flood Warnings in 2007
Flash Flood Warning 17, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at May 22, 2007, 5:24 PM CDT for Brown County, Spink County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2007, 5:24 PM CDT (22:24 UTC)
- Expired
- May 22, 2007, 11:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Brown County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 22 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.4 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 729 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 668 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KABR 222227 FFWABR SDC013-115-230430- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 524 PM CDT TUE MAY 22 2007 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * FLASH FLOOD WARNING FOR... BROWN COUNTY IN NORTHEAST SOUTH DAKOTA... THIS INCLUDES THE CITIES OF...GROTON...ABERDEEN... SPINK COUNTY IN NORTHEAST SOUTH DAKOTA... THIS INCLUDES THE CITY OF REDFIELD... * UNTIL 1130 PM CDT * AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING IN SPINK COUNTY FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTPORT... WARNER...VERDON...STRATFORD...RICHMOND LAKE REC AREA...PUTNEY... MANSFIELD...HOUGHTON...HECLA...FREDERICK...FERNEY...COLUMBIA... CLAREMONT...BATH AND BARNARD ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE OVER WESTERN AND NORTHERN SPINK COUNTY. A SOUTHWEST TO NORTHEAST LINE OF THUNDERSTORMS MOVING NORTH AT 20 MPH ARE MOVING INTO SOUTHERN BROWN COUNTY AND WILL OVERSPREAD THE ENTIRE COUNTY WITHING THE NEXT COUPLE OF HOURS. RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED ACROSS BROWN COUNTY AS WELL. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. LAT...LON 4463 9799 4464 9870 4593 9873 4593 9798 $$ TDK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at May 22, 3:29 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, May 22, 3:29 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
329 PM CDT TUE MAY 22 2007
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
FORECAST CHALLENGES...PRECIPITATION AMOUNTS AND SEVERE WEATHER
POTENTIAL TONIGHT...AS WELL AS FRIDAY AFTERNOON/EVENING...ALONG
WITH TEMPERATURES THROUGH THE END OF THE WEEK.
PRESENTLY...A NEARLY STALLED OUT COLD FRONTAL BOUNDARY EXTENDS
FROM CENTRAL NORTH DAKOTA DOWN INTO CENTRAL NEBRASKA.
THUNDERSTORMS ARE FIRING ALONG THE BOUNDARY AND ARE MOVING NNEWD.
SURFACE-BASED CAPES WITH NO CAP...ARE APPROACHING 1000-1500J/KG
AND WIND SHEAR APPEARS TO BE ON THE INCREASE. SEVERE THUNDERSTORM
WATCH 287 IS IN EFFECT OVER PORTIONS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST SOUTH DAKOTA UNTIL 10 PM CDT.
ONCE AN UPPER LEVEL WAVE OF LOW PRESSURE LIFTS ACROSS THE DAKOTAS
AND NEBRASKA TONIGHT...THE COLD FRONT SHOULD SWEEP EASTWARD OUT OF
THE FORECAST AREA. THEN...MINIMAL CHANCES FOR PRECIPITATION WILL
EXIST ACROSS THE FORECAST AREA THROUGH FRIDAY MORNING...WHILE WEAK
SURFACE HIGH PRESSURE AND COOLER AIR TAKES OVER CONTROL OF THE
WEATHER PATTERN. UNTIL THAT COLD FRONT SWEEPS THROUGH LATE
TONIGHT...THE ATMOSPHERE WILL REMAIN RATHER MOIST WITH THE
POTENTIAL FOR HEAVY RAINFALL IN A SHORT PERIOD OF TIME. A FLASH
FLOOD WATCH REMAINS IN EFFECT OVER PORTIONS OF THE FORECAST
AREA...STILL DRYING OUT FROM THE PREVIOUS BIG RAIN EVENT FROM
EARLY MAY. BY FRIDAY ANOTHER UPPER WAVE OF LOW PRESSURE SLIPPING
SEWD INTO THE NORTHERN PLAINS WILL CREATE A SURFACE WARM FRONT
ALONG THE NEBRASKA/SOUTH DAKOTA BORDER WHICH IS EXPECTED TO LIFT
NORTH DURING THE DAY AND EVENING ON FRIDAY. THUNDERSTORMS ARE
EXPECTED TO DEVELOP IN ASSOCIATION WITH THIS FRONT AND UPPER WAVE.
TEMPERATURES ON WEDNESDAY AND THURSDAY WILL PROVE CONSIDERABLY
COOLER THAN THE PAST FEW DAYS...WITH READINGS ONLY EXPECTED TO
REACH...MAINLY INTO THE LOW TO MID 60S ACROSS THE AREA. WARMER
CONDITIONS MAY OVERTAKE A PORTION OF THE FORECAST AREA ON
FRIDAY...PARTICULARLY ANYWHERE SOUTH OF WHERE THE WARM FRONTAL
BOUNDARY ENDS UP AT THE END OF PEAK HEATING ON FRIDAY.
.LONG TERM...SATURDAY THROUGH TUESDAY
BIGGEST CONCERN FOR THE EXTENDED DEALS WITH PCPN CHANCES THROUGH
THE PERIOD.
SFC LOW LOCATED ACROSS SRN SD 12Z SATURDAY MOVES TO GREAT LAKES
AREA BY 00Z SUNDAY. HIGH PRESSURE THEN NOSES INTO NORTHERN PLAINS
HELPING TO DRY THINGS OUT A BIT. UPPER 5H LOW STILL REMAINS ACROSS
INTL BORDER WITH CYCLONIC FLOW ACROSS CWA WITH WAVES STILL
ROUNDING BOTTOM OF TROF ACROSS NORTHERN PLAINS. UPPER FLOW
TRANSITIONS TO A QUICK MOVING ZONAL FLOW THROUGH THE REMAINDER OF
THE EXTENDED. TRYING TO IDENTIFY WHICH OF THE QUICK MOVING WAVES
IN THIS FLOW REGIME WILL PRODUCE PCPN NEARLY IMPOSSIBLE. SFC HIGH
REMAINS OVER PORTION OF CWA THROUGH MONDAY BEFORE SLIDING TO THE
EAST ALLOWING RETURN FLOW BACK INTO AREA. MONDAY NIGHT INTO
TUESDAY...NEXT SFC LOW MOVES INTO SOUTHERN PLAINS WITH INVERTED
TROF POKING NORTHWARD INTO ERN SD. THE CANADIAN AGREES WITH THIS
BOUNDARY...ALTHO IT HAS IT ORIENTED MORE E/W INSTEAD OF N/S.
EITHER WAY...INSERTING LOW CHC/SLGT CHC POPS INTO MONDAY
NIGHT/TUESDAY MORNING TIME SEEMED PRUDENT.
TEMP WISE...DID LOWER TEMPS A BIT FOR MONDAY NIGHT/TUESDAY PERIOD
ACROSS OUR NW CWA. 85H SHOWS A BIT OF CAA MOVING IN...PLUS WITH
CLOUDS AND PCPN AROUND...NOT SURE THAT HPC TEMPS CAN BE REACHED.
&&
.AVIATION...
18Z TAFS...SCATTERED CUMULUS CLOUDS WITH BASES BETWEEN 2500FT AND
3500FT AGL WILL LIFT WITH DAYTIME HEATING TO MORE LIKE 4000FT TO
6000FT AGL BASES ACROSS ALL FOUR TERMINALS. STRONGER SOUTH-
SOUTHWESTERLY SURFACE WINDS AT THE KABR AND KATY TERMINALS ARE
EXPECTED THROUGH MID EVENING. SEVERAL SURFACE BOUNDARIES EXIST
THROUGHOUT THE FORECAST AREA AND TOWERING CUMULUS...PERHAPS A FEW
CB STORM CLOUDS...WILL BECOME EVIDENT BY 00Z THIS EVENING AS THE
NEXT UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES FROM THE SOUTHWEST
LATER THIS EVENING. WILL PROLLY NEED TO ADD SOME TSRA MENTION TO
SOME IF NOT ALL THE TAF TERMINALS LATER THIS EVENING AFTER
00Z...BUT WILL HOLD OFF ATTEMPTING THAT MUCH DETAIL THIS FAR OUT.
OTHERWISE...WINDS AT ALL TERMINALS GRADUALLY TRANSITION TO
WESTERLY BY TOMORROW MORNING /12Z/ AND REMAIN FROM THAT DIRECTION
FOR A BETTER PART OF THE DAY. SOME SPOTTY LOW STRATUS OR STRATO-CU
CLOUDS /BASES 2500FT AGL OR HIGHER/ MAY ACCOMPANY THESE WESTERLY
WINDS LATE TONIGHT AND TOMORROW MORNING...ESPECIALLY AT THE KMBG
AND KABR TERMINALS.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR BROWN-CLARK-DAY-
EDMUNDS-FAULK-HAND-MARSHALL-MCPHERSON-SPINK.
MN...NONE.
&&
SHORT TERM...DORN
LONG TERM...HINTZ
AVIATION...DORNHazardous weather outlook, May 22, 3:49 PM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 349 PM CDT TUE MAY 22 2007 MNZ039-046-SDZ003-008-015-020>023-232100- TRAVERSE-BIG STONE-CORSON-ROBERTS-DEWEY-CODINGTON-GRANT-HAMLIN- DEUEL- 349 PM CDT TUE MAY 22 2007 /249 PM MDT TUE MAY 22 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THESE AREAS ARE NOT EXPECTED TO SEE MUCH IN THE WAY OF SEVERE THUNDERSTORMS THROUGH TONIGHT. HOWEVER...A FEW HEAVY RAIN PRODUCING SHOWERS OR THUNDERSTORMS MAY RUMBLE BY OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE...MAINLY...FRIDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. SDZ004-009-016-033>036-045-048-051-232100- CAMPBELL-WALWORTH-POTTER-STANLEY-SULLY-HUGHES-HYDE-JONES-LYMAN- BUFFALO- 349 PM CDT TUE MAY 22 2007 /249 PM MDT TUE MAY 22 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORM WATCH 287 IS IN EFFECT UNTIL 10 PM CDT...9 PM MDT THIS EVENING. SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING...WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINS WHICH COULD POTENTIALLY RESULT IN AREAS OF FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE...MAINLY...FRIDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS BEING REQUESTED THROUGHOUT THE EVENING...ESPECIALLY IN THE WATCH BOX COVERED COUNTIES...THROUGH LATE THIS EVENING. AS THE EVENT WEARS ON...CONCERN FOR SEVERE WEATHER WILL LIKELY TRANSITION FROM HAIL AND STRONG WIND TO MORE OF A HEAVY RAIN/POTENTIALLY FLASH FLOODING TYPE OF SITUATION. SDZ005>007-010-011-017>019-037-232100- MCPHERSON-BROWN-MARSHALL-EDMUNDS-DAY-FAULK-SPINK-CLARK-HAND- 349 PM CDT TUE MAY 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORM WATCH 287 IS IN EFFECT UNTIL 10 PM CDT FOR BROWN...SPINK...MCPHERSON...EDMUMNDS...FAULK AND HAND COUNTIES THIS EVENING. SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING...WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINS WHICH COULD POTENTIALLY RESULT IN AREAS OF FLOODING IN AND NEAR THE WATCH AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE...MAINLY...FRIDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS BEING REQUESTED THROUGHOUT THE EVENING...ESPECIALLY IN THE WATCH BOX COVERED COUNTIES...THROUGH LATE THIS EVENING. AS THE EVENT WEARS ON...CONCERN FOR SEVERE WEATHER WILL LIKELY TRANSITION FROM HAIL AND STRONG WIND TO MORE OF A HEAVY RAIN/POTENTIALLY FLASH FLOODING TYPE OF SITUATION. DORN
In the hours before
Local storm report, May 22, 3:55 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
355 PM CDT TUE MAY 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 1 W STEPHAN 44.25N 99.47W
05/22/2007 M0.88 INCH HYDE SD PUBLIC
NICKEL SIZE HAIL COVERING HWY 34 1 MILE WEST OF STEPHAN.
&&
GNIELSLocal storm report, May 22, 4:17 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
417 PM CDT TUE MAY 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 6 NE HIGHMORE 44.58N 99.35W
05/22/2007 E0.88 INCH HYDE SD PUBLIC
&&
GNThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:18 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 57 min |
| May 21, 7:54 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 66 min |
| May 21, 8:23 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 13 min |
| May 21, 8:27 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 63 min |
| May 21, 9:22 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 23 min |
| May 22, 2:34 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman | 41 min |
| May 22, 3:04 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Lyman | 41 min |
| May 22, 3:46 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 44 min |
| May 22, 5:02 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 43 min |
| May 22, 5:42 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 27 min |
Nearby
Flash Flood Warnings in South Dakota, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.